Street drugs laced with carfentanil — a deadly opioid 10,000 times more powerful than morphine that is routinely used to sedate elephants — could be linked to a string of overdose deaths in Wayne County, Michigan.
Since July, at least 19 overdose deaths in Wayne County have been linked to heroin and other street drugs laced with carfentanil, according to the Michigan Department of Health and Human Services. In each case of death, carfentanil was combined with other opioids such as heroin, U-47700 and other synthetic drugs.
Carfentanil is also suspected to have played a role in a recent overdose death in Kent County, although it has not been confirmed yet. Reports of severe opioid overdoses in central and southeastern Michigan have also increased, according to Michigan Regional Poison Control Center at Children’s Hospital of Michigan. Officials said the rise in overdoses is most likely linked to carfentanil in the local drug supply.
Dr. Eden Wells, chief medical executive of the Michigan Department of Health and Human Services, said the presence of carfentanil in Michigan is concerning and that residents need to take precautions.
“With the confirmation that carfentanil has been linked to at least 19 deaths in Wayne County, residents and healthcare providers should be on alert to the dangers that carfentanil poses,” said Wells.
Wayne County health officials are warning the public that carfentanil is in the local drug supply and is probably being sold to people masked as another drug. Dr. Carl Schimdt, Wayne County chief medical examiner, said drug users may be taking carfentanil without knowing it. He said other synthetic opioids may also be present.
Carfentanil is the most potent commercially made opioid. It can be deadly not only to those who use it, but also to those who handle it.
Touching or inhaling an amount of carfentanil the size of a grain of sand is enough to cause an overdose. First responders and law enforcement have been advised to wear gloves and masks to protect themselves when handling substances that may contain carfentanil. The drug is so strong it is even resistant to overdose reversal medications.
Most law enforcement in the United States now carry naloxone (also known as Narcan), a life-saving opioid antidote that can halt the effects of an opioid overdose and give individuals enough time to seek medical attention.
While one dose is usually enough to reverse the effects of an opioid overdose, carfentanil is so powerful that first responders say they routinely have to use double the amount of naloxone to save people who overdosed on the drug.
Hamilton County in Ohio is another region that has been hit incredibly hard by drugs laced with carfentanil. Hamilton County Health Commissioner Tim Ingram said it takes the body much longer to metabolize carfentanil than other opioids and that carfentanil produces a longer lasting high that requires more naloxone to save individuals from overdose.
“We’ve been getting lots of reports that they’re using two or three doses to get people to come back,” said Ingram.